Safe Detoxification: How Should I Stop Taking Ativan?
From 2002 to 2015, the United States saw a 4-fold increase in the number of overdose deaths that were linked to the abuse of drugs such as Ativan. The medication is a benzodiazepine, which is usually prescribed for people with anxiety, depression, insomnia and epileptic seizures. The risk of addiction, dependence and overdose is real, but how should I stop taking Ativan?
We will explore Ativan withdrawal symptoms and answer the question “how should I stop taking Ativan?” in this article.
Talk to Your Physician
If you’re asking yourself the question “how should I stop taking Ativan?” then the first step is to talk to your physician. Since the drug would have been prescribed for conditions such as anxiety, stopping Ativan cold turkey results in a worsening of these symptoms. Speaking with your doctor is especially important if you have been using it for a long time.
Dangers of Stopping Ativan Cold Turkey
The withdrawal symptoms that a person can experience when stopping Ativan can be very severe. Among the symptoms are seizures. They have to potential to be life-threatening and therefore stopping cold turkey should never be done without medical supervision.
As mentioned, the withdrawal symptoms from Ativan, like other benzodiazepines, can be dangerous. The longer a person takes Ativan, the more used to it their body becomes. Eventually, the person becomes reliant on the medication, especially when used in a way that isn’t prescribed. When use suddenly stops, the body goes through withdrawal symptoms while it adjusts back to its normal state.
Those who have taken the medication to treat anxiety and other mental disorders are expected to have a rebounding of their initial symptoms, which usually starts within 1 to 4 days from stopping. The entire Ativan withdrawal phase usually lasts for around 10 to 14 days. The common symptoms felt during this time include the following:
- The sense become hypersensitive and perception can become distorted
- Poor short-term memory
- Vomiting and diarrhea
- Increased blood pressure and heart rate
How Should I Stop Taking Ativan?
In order to safely stop using Ativan, it is important to not stop abruptly by yourself. Generally, a doctor will reduce the dose the person is on gradually until it is deemed safe to completely stop. This weaning off the drug allows the body to slowly return to normal rather than risking a sudden shock to the system.
The second method of safely stopping Ativan use is by switching to a slow-release benzodiazepine. This method is similar to reducing the dose in that the body is given time to adjust to lowered amounts in your system.
The third way that a person can safely detox from Ativan without incurring the dangerous withdrawal symptoms associated with benzodiazepines is to be prescribed medications that counter the symptoms.
All of these methods can be achieved safely at a rehab center.
Rehab centers specialize in helping individuals get off dangerous drugs like Ativan by using replacement medication and drugs to help reduce many of the more severe symptoms. A patient in an inpatient medical detox program has the added benefit of being under constant medical supervision so that if something unforeseen happens, then it can be handled by a qualified professional.
Speak to a representative at WhiteSands today to find out what programs are available to help you break Ativan dependence. Contact WhiteSands at (877) 855-3470.
If you or a loved one needs help with abuse and/or treatment, please call the WhiteSands Treatment at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.